Physicians, what are your thoughts on eye area fat loss with Latisse use? I've read a recent study on PubMed that concludes that bimatoprost can cause fat loss in the areas both above and below the eyes, and deepending of the upper lid sulcus. I'm wondering what your thoughts are on this. Are we trading long lashes for older looking eyes?
Thoughts About Fat Loss with Latisse Use?
Doctor Answers (5)
Does Latisse Cause Fat Loss Around the Eyes?
Thus far, Latisse has not been shown to have any effect on periorbital fat loss. Like many preliminary studies, until larger numbers of patients are observed and good, double blinded controls are done, the results are inconclusive. Five patients is much too small of a study to reach any meaningful conclusions. The eye is exposed to only a very small amount of Latisse when it is properly applied as directed to the upper eyelid margin using the supplied applicator. This has been demonstrated by applying a colored dye to the eyelid margin and watching its migration.
Orbital Fat Loss with Latisse
There have been no reports of orbital fat loss in patients using Latisse. There was a report of some orbital fat loss in a small sampling of patients(less than 5, I think) who had been using Lumigan for glaucoma for a long time. If Latisse is applied as directed.....a small amount on a brush to the upper eyelash line, then I don't believe there will be any co-relation to any side effects seen in the prolonged use of Lumigan.
Web reference: http://www.kameen.com
Fat loss not yet seen with Latisse
The paper you reference did see some periorbital changes with topical bimatoprost... but it wasn't Latisse. The medication was the topical form applied directly to the eye (by drops onto the eye) for glaucoma, not the version applied to the base of the eyelashes in smaller amounts. Furthermore, the case series only looked at 5 patients.
The data so far does not show the same types of side effects with Latisse. It will be interesting to watch for over time to see if this occurs with Latisse, but my take is that the results from the study you mention cannot be generalized to include the same medication applied to the eyelash rather than directly into the eye.
Here is the reference:
Ophthal Plast Reconstr Surg. 2008 Jul-Aug;24(4):302-7.
Periorbital changes associated with topical bimatoprost.
Filippopoulos T, Paula JS, Torun N, Hatton MP, Pasquale LR, Grosskreutz CL.
You might also like...
Fat loss is unlikely
I am aware of the study you cite, 2008 Ophthalmic Plastic Reconstructive Surgery. The study was only five non-consective patients. The findings were not impressive, and the study is not strong enough to produce any real conclusions.
Until there is a well-designed double blinded study, it will be difficult to make any real predictions about the effect of Latisse or Lumigan on orbital fat atrophy. However, I can tell you from my anecdotal experience seeing patient over many many years on topical glaucoma drops, it is quite unlikely that orbital fat loss happens as a result of these medications.
Hope this is helpful!
Fat atrophy with Latisse?
This is an interesting report of which I am not aware. Periorbital lipoatrophy has not been a known side effect of this medication. This finding will have to be confirmed by other studies or reports. If true, this would be an interesting side effect. Other than steroids there are not many studies that cause consistent and/or predictable atrophy of fat.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.